MAUDE Adverse Event Report: ETHICON INC. PROLENE SUTURE 8"(20CM) 3-0 BLU; SUTURE, NONABSORBABLE, SYNTHETIC, POLYPROPYLENE

ETHICON INC. PROLENE SUTURE 8"(20CM) 3-0 BLU; SUTURE, NONABSORBABLE, SYNTHETIC, POLYPROPYLENE
Catalog Number 8534H
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Codes Cardiac Tamponade (2226); Foreign Body In Patient (2687); Thrombosis/Thrombus (4440)
Date of Event 12/25/2023
Type of Reportable Event Death
Additional Manufacturer Narrative
(b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.A manufacturing record evaluation was performed for the finished device lot, and no non-conformances were identified.H6 component code: g07002 device not returned.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Additional information was requested, and the following was obtained: procedure: artificial blood vessel replacement (daa typea).Was surgery delayed due to the reported event? yes (about 30 mins).Location of the needle: closed false lumen of aortic aneurysm (hcp checked the location through x-ray every day after surgery, the location of needle did not change.) reason of additional surgery on (b)(6): to remove blood clot due to cardiac tamponade attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.Please provide the patient's demographic information including age, gender, weight, bmi at the time of index procedure.The diagnosis and indication for the index surgical procedure? what was the initial approach for the index surgical procedure? (open, laparoscopic or other)? on what tissue was the suture used? what was the tissue condition (normal, thin, calcified, fragile, diseased)? how was the suture placed (interrupted or continuous)? how was the suture originally tied (multiple knots, square knot, etc.)? what instruments were used to grasp the needle? where was the needle grasped during use? what was the size of the needle? did the index procedure last 10 hours and 40 minutes? if yes, what the reason for the extended procedure time? did the surgeon feel that the index procedure was completed successfully? what symptoms did the patient experience following the index surgical procedure? onset date? please describe any medical/surgical intervention required for this suture event including dates and results.Did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? other relevant patient history/concomitant medications? what is the physician¿s opinion as to the etiology of or contributing factors to this event? was a cause of death reported within the medical record or described in an autopsy report? if so, please specify.Would the surgeon like to speak with ethicon medical safety and engineering via scheduled conference call regarding the product involved in this event? surgeon¿s name? will any product be returned? if so, please provide the return date and tracking information.
 
Event or Problem Description
It was reported that a patient underwent an artificial blood vessel replacement (daa typea) on (b)(6) 2023 14:00 to (b)(6) 2023 00:40 and suture was used on the aorta.The patient was in serious condition.During the suturing process, the suture needle suddenly separated from the suture, and the needle fell into the aorta.Due to the surgical field of view and organ structure, the attending physician failed to search and counted 1 less suture needle.The nurse notified the supervisor and determined with the supervisor that the stitches remained in the body and could not be removed.No portable x-ray machine was used during surgery.The procedure was delayed by 30 minutes.After the operation, the patient was sent back to the ward at 00:40 on (b)(6) 2023 and underwent x-ray irradiation to confirm the location of the suture needle.The location of the needle was reported as closed false lumen of aortic aneurysm.Due to the location of the needle, the needle could not be removed.Therefore, the patient¿s hospital stay was extended for observation, and x-ray irradiation was performed regularly to track the location of the suture needle.The hcp checked the location through x-ray every day after surgery, the location of needle did not change.Later, due to the serious condition of the patient, two more surgeries were performed on (b)(6) 2023 based on clinical diagnosis.The reason for the additional surgeries on (b)(6) 2023 and (b)(6) 2023 was to remove blood clot due to cardiac tamponade.The patient finally passed away on (b)(6) 2023.Additional information was requested.
 
Additional Manufacturer Narrative
(b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information was requested, and the following was obtained: please provide the patient's demographic information including age, gender, weight, bmi at the time of index procedure (not mandatory due to local privacy policy.) >>male, 85kg, 178cm, 65 year-old.The diagnosis and indication for the index surgical procedure? >>artery aneurysm ( daa type a) / performed the prosthetic vessel replacement.On what tissue was the suture used? >>artery.What was the size of the needle? >>26mm.What symptoms did the patient experience following the index surgical procedure? onset date? >> cardiac tamponade on (b)(6) 2023.Did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? >>no.What is the physician¿s opinion as to the etiology of or contributing factors to this event? >> extend the hospitalization for check the location of needle every day.However, it's hard to remove since the location of needle is at closed false lumen of aortic aneurysm.And considering the situation of patient, the additional surgery on (b)(6) 2023 focus on blood clot removal due to cardiac tamponade, not to remove the needle (it is still at closed false lumen of aortic aneurysm).Please describe any medical/surgical intervention required for this suture event including dates and results.>> the additional surgery on (b)(6) 2023 focus on blood clot removal due to cardiac tamponade, not to remove the needle (it is still at closed false lumen of aortic aneurysm.) will any product be returned? >> no.

Brand Name
PROLENE SUTURE 8"(20CM) 3-0 BLU
Common Device Name
SUTURE, NONABSORBABLE, SYNTHETIC, POLYPROPYLENE
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.-SAN LORENZO PR
road 183, km 8.3
san lorenzo PR 00754
Manufacturer Contact
elba bello
1000 route 202
raritan, NJ 08869
9083863534
MDR Report Key18495434
Report Number2210968-2024-00327
Device Sequence Number15250888
Product Code GAW
UDI-Device Identifier10705031016774
UDI-Public10705031016774
Combination Product (Y/N)N
Initial Reporter CountryTW
PMA/510(K) Number
K133356
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/08/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number8534H
Device Lot NumberRMBHXM
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/04/2024
Supplement Date Received by Manufacturer01/26/2024
Initial Report FDA Received Date01/11/2024
Supplement Report FDA Received Date02/08/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/30/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Death;
Patient SexUnknown